Montana, 2008

High Wind in Montana, February 7, 2008

February 7, 2008 · NWS TFX · 1 event in 1 county or zone

A storm system produced strong winds on February 7th over much of Central Montana, with one severe wind gust at the Helena Airport.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A storm system produced strong winds on February 7th over much of Central Montana, with one severe wind gust at the Helena Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 7, 2:54 PM MST, 59 minutes earlier.

Area forecast discussion, Feb 7, 2:54 PM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
254 PM MST THU FEB 7 2008

.DISCUSSION...
EXTREMELY ACTIVE WEATHER WILL CONTINUE OVER CENTRAL AND SOUTHWEST
MONTANA ALL THE WAY THROUGH THE WEEKEND. SNOW CONTINUES OVER THE
WESTERN AND SOUTHWESTERN MOUNTAINS TONIGHT. WINDS WILL KEEP SNOW
SHOWERS AT BAY OVER THE PLAINS. HIGHER ELEVATIONS AND MOUNTAINS
OVER CENTRAL AND EASTERN PORTION OF CWA WILL SEE SNOW. WINDS WILL
CONTINUE TO INCREASE THIS AFTERNOON INTO TONIGHT AND MOVE EASTWARD
FRIDAY. HIGH WIND WARNING WILL CONTINUE OVER CENTRAL AND PORTION
OF SOUTHWESTERN MONTANA. WINTER STORM WARNING OVER THE ROCKY
MOUNTAIN FRONT CONTINUES...AND WILL CONTINUE. THERE WILL BE A
BREAK IN THE SNOW BEFORE THE NEXT SYSTEM MOVES IN FRIDAY NIGHT AND
CONTINUES THROUGH SUNDAY. WILL LET NEXT SHIFT DECIDE HOW TO HANDLE
THE THAT SYSTEM. COLD FRONT LOOKS TO PUSH IN FURTHER SOUTH EACH
SHIFT SO HAVE ADJUSTED TEMPERATURES DOWNWARDS. WINDS WILL BE HIGH
ENOUGH TO CAUSE WIND CHILL CONCERNS MAINLY OVER THE NORTHEASTERN
PORTION OF OUR AREA. HAVE ISSUED A WIND CHILL WATCH FOR FRIDAY
AFTERNOON THROUGH SUNDAY MORNING. WINTER STORM WARNING OVER
PORTIONS OF CENTRAL AND SOUTHWEST MONTANA WILL CONTINUE THROUGH
TONIGHT. UPPER LEVEL TROUGH AND ASSOCIATED SHORT WAVE WILL BE
THROUGH THE AREA. WINDS WILL CONTINUE AND NEXT SHIFT WILL NEED TO
REEVALUATE THE SNOW AMOUNTS.

FRIDAY NIGHT THROUGH MONDAY NIGHT...ARCTIC FRONT WILL CONTINUE
MOVING SOUTH FRIDAY NIGHT BUT IT LOOKS LIKE IT WILL NOT MAKE IT TO
FAR SW MT. LOWERED TEMPERATURES OVER THE NORTHERN PLAINS. QUESTION
THEN BECOMES HOW QUICKLY THE ARCTIC AIRMASS RETREATS. IT SHOULD BE
OUT OF THE FORECAST AREA BY MONDAY BUT MAIN PROBLEM TIME FRAME WILL
BE SUNDAY WITH SOME MODELS HAVING THE ARCTIC AIR OUT OF THE PLAINS
AND OTHERS KEEPING IT OVER THE PLAINS. DECIDED TO BE SOMEWHAT
AGGRESSIVE IN MOVING IT OUT SO HAVE IT OUT OF THE EAST SLOPES ON
SUNDAY BUT WILL KEEP IT OVER HILL AND BLAINE COUNTIES. THE FLOW
ALOFT WILL BE OUT OF THE NORTHWEST FROM FRIDAY NIGHT THROUGH MONDAY
NIGHT AND FAIRLY MOIST. MOISTURE FRIDAY NIGHT WILL INTERACT WITH THE
DEEPENING ARCTIC AIRMASS OVER THE PLAINS TO PRODUCE SNOW AND HAVE
RAISED POPS TO THE LIKELY CATEGORY EXCEPT OVER FAR SW MT AND THE NE
ZONES. MOIST FLOW SHOULD CONTINUE OVER THE WESTERN MOUNTAINS THROUGH
MUCH OF THE WEEKEND SO HAVE RAISED POPS THERE. BLANK

WEDNESDAY AND THURSDAY...EXTENDED MODELS CONTINUE TO AGREE WITH A
PACIFIC TROUGH MOVING INTO THE REGION MID WEEK. TROUGH IS EXPECTED
TO MOVE THROUGH THE WESTERN MOUNTAINS INTO THE CENTRAL PLAINS DURING
THE PERIOD. A CHANCE FOR SCATTERED SNOW SHOWERS FOR THE MOUNTAINS
AND THE PLAINS. THIS TROUGH WILL MOVE THROUGH THE REGION AT A FAIRLY
QUICK PACE AS ANOTHER PACIFIC DISTURBANCE SETS UP FOR THE WEEKEND.
SAUCIER

&&

.AVIATION...
UPDATED 1739Z.
A STRONG WEATHER SYSTEM WILL BE MOVING THROUGH THE AREA TODAY. STRONG
AND GUSTY WINDS WILL BE WIDESPREAD ACROSS THE AREA...GUSTS TO 70 KTS
EXPECTED NEAR MOUNTAINS...50 KTS POSSIBLE AT TIMES ACROSS THE PLAINS.
IFR CONDITIONS ARE EXPECTED OVER THE ROCKIES DUE TO SNOW...BLOWING
SNOW AND WINDY CONDITIONS. SNOW WILL DEVELOP EAST OF THE ROCKIES AND
LOCAL MVFR CONDITIONS ARE POSSIBLE DUE TO SNOW AND BLOWING SNOW.
WINDS WILL WEAKEN OVER NIGHT BUT REMAIN BREEZY THROUGH THE NEXT 24
HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  24  35  -3  11 /  10  30  60  40
CTB  22  31 -11   1 /  10  40  60  40
HLN  22  32  14  22 /  30  50  60  40
BZN  20  33  17  26 /  40  40  50  40
WEY   9  20   9  25 /  60  70  70  60
DLN  16  31  18  36 /  40  40  40  30
HVR  15  29 -16  -5 /  20  30  50  40
LWT  21  32  -3   8 /  30  40  60  40

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FROM 11 PM THIS EVENING TO 5 PM MST FRIDAY FOR
MTZ010>014-044>047-049>054.

WINTER STORM WARNING UNTIL 5 PM MST FRIDAY FOR MTZ009-048.

WINTER STORM WATCH FROM FRIDAY AFTERNOON THROUGH SUNDAY MORNING
FOR MTZ010-011-013-044>047-049.

WINTER STORM WARNING UNTIL 11 PM MST THIS EVENING FOR MTZ008-012-
014-015-050-052>055.

&&

SHORT TERM...CAMP
LONG TERM...BLANK/SAUCIER
AVIATION...ZELZER

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Feb 7, 3:07 PM MST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
307 PM MST THU FEB 7 2008

MTZ008-015-055-082215-
BEAVERHEAD-MADISON-GALLATIN-
307 PM MST THU FEB 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FAST MOVING PACIFIC STORM SYSTEM WILL CONTINUE TO BRING STRONG
WINDS TO THE REGION WITH SNOW AND BLOWING SNOW IN THE MOUNTAINS
THROUGH THIS EVENING. A WINTER STORM WARNING IS IN EFFECT THROUGH
11 PM MST THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER FRIDAY THROUGH
WEDNESDAY IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009>014-044>054-082215-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-
307 PM MST THU FEB 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FAST MOVING PACIFIC STORM SYSTEM WILL BRING STRONG WINDS TO THE
REGION WITH SNOW AND BLOWING SNOW IN THE MOUNTAINS. A WINTER STORM
WARNING IS IN EFFECT THROUGH 11 PM MST THIS EVENING...MAINLY FOR
ELEVATIONS ABOVE 5500 FEET. A HIGH WIND WARNING IS IN EFFECT FROM
11 PM MST THIS EVENING THROUGH 5 PM MST FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG WINDS WILL CONTINUE ACROSS THE REGION THROUGH MOST OF THE
DAY ON FRIDAY WITH THE HIGH WIND WARNING FOR CENTRAL AND NORTH
CENTRAL MONTANA CONTINUING THROUGH 5 PM MST FRIDAY. AN ARCTIC COLD FRONT
WILL MOVE THROUGH THE REGION FRIDAY NIGHT BRINING A MUCH COLDER
AIRMASS INTO THE REGION FOR THE WEEKEND. BREEZY WINDS WILL COMBINE
WITH VERY LOW TEMPERATURES TO PRODUCE VERY LOW WIND CHILLS OVER
PORTIONS OF NORTH CENTRAL MONTANA AND A WIND CHILL WATCH IS IN EFFECT
FOR PORTIONS OF NORTH CENTRAL MONTANA FROM FRIDAY NIGHT THROUGH
SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 high wind. Local standard time, as filed.

High Wind, Southern Lewis and Clark

When
February 7, 3:53 PM MST
Where
Southern Lewis and Clark forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS

Severe wind gust observed at Helena Airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84770.